Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 45, NWS Lubbock, TX

June 9, 2005Hale County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 9, 2005, 6:54 PM CDT for Hale County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 6:54 PM CDT (23:54 UTC)
Expired
Jun 9, 2005, 7:30 PM CDT
In force
36 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hale County, TX

The radar

The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:00 PM CDTTSTM WND DMGPetersburg, TXLARGE TREE LIMB DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 092354
TORLUB
TXC189-100030-
/O.NEW.KLUB.TO.W.0045.050609T2354Z-050610T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
654 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  HALE COUNTY IN NORTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED NEAR PETERSBURG...OR ABOUT
  10 MILES EAST OF ABERNATHY...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PETERSBURG.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE THREAT OF A TORNADO...VERY LARGE HAIL UP TO THE 
SIZE OF SOFTBALLS AND DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE 
PLACE NOW

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3389 10178 3384 10174 3384 10157 3397 10157

$$
1 follow-up statement
000 
WWUS54 KLUB 100013
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT THU JUN 9 2005

TXC189-100030-
/O.CON.KLUB.TO.W.0045.000000T0000Z-050610T0030Z/
HALE TX-
712 PM CDT THU JUN 9 2005

...A TORNADO WARNING CONTINUES UNTIL 730 PM CDT FOR HALE COUNTY...

AT 709 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF
THIS STORM WAS LOCATED NEAR PETERSBURG...OR 12 MILES EAST OF
ABERNATHY...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL AFFECT PETERSBURG.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE THREAT OF A TORNADO...THIS STORM IS CAPABLE OF 
PRODUCING SOFTBALL SIZE HAIL AND DAMAGING STRAIGHT LINE WINDS. GO TO A 
SAFE PLACE NOW

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3389 10178 3384 10174 3384 10157 3397 10157

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:55 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 3:55 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU JUN 9 2005

.SHORT TERM...
NEARLY TEXTBOOK CONDITIONS IN PLACE OVER THE SOUTH AND ROLLING
PLAINS TODAY. QUIESCENT DRYLINE EXTENDS FROM THE NORTH CENTRAL TEXAS
PANHANDLE SOUTH AND SOUTHWEST TO JUST EAST OF CLOVIS AND SOUTH ALONG
THE REMAINING TEXAS/ NEW MEXICO BORDER. SURFACE WINDS HAVE BACKED
AROUND NICELY TODAY IN RESPONSE TO PRESSURE FALLS AND A SLIGHT
EASTWARD MIXING OF THE DRYLINE...LEADING TO BETTER LOW LEVEL
CONVERGENCE ALONG AND JUST EAST OF THE DRYLINE. LOW LEVEL MOISTURE
REMAINS QUITE ABUNDANT OVER THE REGION AS DEWPOINT ADVECTION
CONTINUES ON S-SSE CONVEYOR BELT. ATMOSPHERE IS BUBBLING WITH
INSTABILITY WITH 3000-4000 J/KG OF CAPE COUPLED WITH 30-40KT OF BULK
SHEAR AND STEEP LAPSE RATES ENOUGH FOR THUNDERSTORMS WITH
SUPERCELLULAR STRUCTURE. GIVEN THE ATMOSPHERIC PROFILE...VERY LARGE
HAIL AND ISOLATED TORNADOES ALSO A THREAT.

THE NEXT TOPIC FOR DISCUSSION IS THE REMAINING OUTFLOW BOUNDARY OVER
SOUTHWEST OKLAHOMA. THIS BOUNDARY COULD ALSO PROVIDE A
DESTABILIZATION MECHANISM FOR ADDED LIFT. FOR THIS REASON WILL KEEP
THE HIGHEST POPS OVER THE EAST AS SUPERCELL THUNDERSTORMS COULD
EVENTUALLY EVOLVE INTO A MULTICELL COMPLEX OR EVEN AN MCS LATER ON
TONIGHT AFTER 03Z. CHILDRESS SOUTH TO ASPERMONT WILL BE WATCHED FOR
DEVELOPMENT DURING THE OVERNIGHT. IF AN MCS DOES FORM...MAIN THREATS
TO BE DAMAGING STRAIGHT LINE WINDS...HEAVY DOWNPOURS AND SOME HAIL.

VIGOROUS SHORTWAVE EXPECTED TO MOVE ACROSS THE FOUR CORNERS
REGION ON FRIDAY. AFTER A POTENTIAL SLOW RECOVERY OF THE
ATMOSPHERE...CONDITIONS SHOULD ONCE AGAIN DESTABILIZE FOR SEVERE
THUNDERSTORMS BEGINNING FRIDAY AFTERNOON AND EXTENDING INTO THE
EVENING. SYNOPTIC SCALE LIFT WILL BE WATCHED FOR POTENTIAL FURTHER
EASTWARD MIXING OF THE DRYLINE.

ONLY MINOR CHANGES MADE TO POP...WX AND QPF GRIDS. TORNADO WATCH IN
EFFECT UNTIL 04Z.

.LONG TERM...
AN UNSTABLE ATMOSPHERE WILL REMAIN ACROSS WEST TEXAS FRIDAY EVENING
THROUGH THE WEEKEND AS A TROUGH OF LOW PRESSURE REMAINS ACROSS THE
WESTERN US. PIECES OF JET ENERGY MOVING THROUGH THIS TROUGH WILL
ASSIST IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ALONG
AND EAST OF THE DRYLINE EACH AFTERNOON THEN LINGER INTO THE EARLY
MORNING HOURS. THE BEST CHANCES OF SEVERE THUNDERSTORMS APPEARS TO
FRIDAY EVENING AND AGAIN ON SUNDAY.

THE BEGINNING OF NEXT WEEK COULD REMAIN ACTIVE AS THE SYSTEM THAT
PASSES OVER WEST TEXAS ON SUNDAY PIVOTS UP INTO THE NORTHERN PLAINS
AND PUSHES A COLD FRONT/OUTFLOW TOWARDS WEST TEXAS. ENOUGH HEATING
AND CONVERGENCE ALONG THIS BOUNDARY MAY BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE PANHANDLE OR POSSIBLY AS FAR SOUTH AS THE SOUTH
PLAINS AREA.

BEYOND TUESDAY IT APPEARS WE WILL SEE A RETURN OF VERY WARM
TEMPERATURES AS A RIDGE OF HIGH PRESSURE BUILDS OVER WEST TEXAS IN
THE MIDDLE LEVELS OF THE ATMOSPHERE. THIS SHOULD WARM HIGH
TEMPERATURES BACK TOWARDS 100 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  87  60  89 /  20  20  30  20
TULIA         64  88  58  88 /  30  40  40  20
PLAINVIEW     65  89  63  88 /  30  30  40  20
LEVELLAND     66  91  64  92 /  30  20  30  20
LUBBOCK       68  90  64  90 /  30  30  40  20
BROWNFIELD    68  93  65  95 /  30  20  30  20
CHILDRESS     69  91  65  88 /  50  40  40  30
SPUR          70  93  67  90 /  40  40  50  30
ASPERMONT     71  93  68  93 /  40  30  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/17
Hazardous weather outlook, Jun 9, 11:55 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT THU JUN 9 2005

TXZ021>044-101655-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1155 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL GENERALLY BE NORTH OF A LINE FROM DIMMITT TO
GUTHRIE.

STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL
MOISTURE TO CREATE AN EXTREMELY UNSTABLE ATMOSPHERE BY LATE THIS
AFTERNOON ACROSS THE AREA. AN OUTFLOW OF COOL AIR MOVING WESTWARD
ACROSS OKLAHOMA WILL BECOME A FOCUS FOR THUNDERSTORMS AS IT MOVES
INTO THE EXTREME EASTERN TEXAS PANHANDLE. IN ADDITION...THE DRYLINE
IS EXPECTED TO EXTEND SOUTHWARD FROM TULIA TO PLAINS BY LATE THIS
AFTERNOON. CONVERGENCE ALONG THIS BOUNDARY WILL PROVIDE AN
ADDITIONAL FOCUS FOR THUNDERSTORMS...THOUGH MORE ISOLATED IN NATURE.
SUFFICIENT TURNING OF WINDS WITH HEIGHT WILL SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT FROM THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING WILL BE LARGE DAMAGING HAIL AND SEVERE
WIND GUSTS. IN ADDITION...THERE WILL BE THE THREAT OF AN ISOLATED
TORNADO...ESPECIALLY ACROSS THE NORTHEAST SOUTH PLAINS AND FAR
SOUTHERN TEXAS PANHANDLE WHERE LOW LEVEL WIND FIELDS WILL BE MOST
FAVORABLE. THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO SMALL
CLUSTERS BY LATE THIS EVENING WITH THE PRIMARY THREAT BECOMING
STRONG DAMAGING WINDS ACROSS MAINLY THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION IS POSSIBLE FRIDAY THROUGH SUNDAY. ON
FRIDAY...CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT. LIFT FROM AN APPROACHING UPPER LEVEL
TROUGH...COMBINED WITH MOISTURE AND EXTREME INSTABILITY ALONG AND
EAST OF A DRYLINE WILL PROVIDE THE POTENTIAL FOR EXPLOSIVE
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THE DRYLINE IS
EXPECTED TO MOVE FROM THE WESTERN TO THE CENTRAL COUNTIES DURING THE
AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA ON SATURDAY BEFORE SHIFTING EAST INTO THE ROLLING PLAINS BY
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Jun 9, 6:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             KRESS                   34.37N 101.75W
06/09/2005  1.00 INCH        SWISHER            TX   PUBLIC

&&

GS
Local storm report, Jun 9, 6:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             KRESS                   34.37N 101.75W
06/09/2005  2.00 INCH        SWISHER            TX   BROADCAST MEDIA

&&

GS
Local storm report, Jun 9, 6:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             6 E HALE CENTER         34.06N 101.74W
06/09/2005  0.75 INCH        HALE               TX   PUBLIC

0632 PM     HAIL             PLAINVIEW               34.19N 101.72W
06/09/2005  1.00 INCH        HALE               TX   LAW ENFORCEMENT

&&

GS
Local storm report, Jun 9, 6:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 NE ABERNATHY          33.87N 101.81W
06/09/2005  2.50 INCH        HALE               TX   STORM CHASER

&&

GS
Local storm report, Jun 9, 6:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             4 NE ABERNATHY          33.88N 101.80W
06/09/2005  4.00 INCH        HALE               TX   STORM CHASER

0638 PM     HAIL             9 E ABERNATHY           33.84N 101.69W
06/09/2005  1.75 INCH        HALE               TX   STORM CHASER

&&

GS
Local storm report, Jun 9, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 E PLAINVIEW           34.19N 101.67W
06/09/2005  2.75 INCH        HALE               TX   BROADCAST MEDIA

&&

GS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:55 PM CDTSevere Thunderstorm WarningLUBHale, Lamb65 min
Jun 9, 4:58 PM CDTSevere Thunderstorm WarningLUBHockley44 min
Jun 9, 5:06 PM CDTSevere Thunderstorm WarningLUBLubbock54 min
Jun 9, 5:32 PM CDTSevere Thunderstorm WarningLUBSwisher58 min
Jun 9, 5:54 PM CDTSevere Thunderstorm WarningLUBHale66 min
Jun 9, 5:59 PM CDTSevere Thunderstorm WarningLUBLubbock31 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningLUBSwisher64 min
Jun 9, 6:43 PM CDTSevere Thunderstorm WarningLUBFloyd62 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.